Printer Friendly

Stevens-Johnson Syndrome and Hypothermia Associated with Anti-tuberculosis Medication in a Patient with Heart Failure.

Byline: Sang-Ok. Jung, Min-Ji. Cho, Dong-Il. Park, Sun-Young. Kim, Ju-Ock. Kim, Sung-Soo. Jung, Hee-Sun. Park, Jeong-Eun. Lee, Jae-Young. Moon, Chae-Uk. Chung

To the Editor: Although rare, multiple adverse events associated with anti-tuberculosis (TB) medication can occur simultaneously in patients with underlying diseases. Here, we describe a 76-year-old man with several preexisting disorders in whom anti-TB medication caused multiple, simultaneous adverse events, including Stevens-Johnson syndrome (SJS), hypothermia, and lactic acidosis.

He was admitted with a 2-month history of dyspnea and leg edema. He was diagnosed with congestive heart failure with atrial fibrillation and pleural effusion. Despite anticoagulant and diuretic use, pleural effusion remained, and chest computed tomography revealed necrotic mediastinal lymphadenopathy and multiple infiltrative lesions, suggesting pulmonary TB or metastasis [Figure 1]a and [Figure 1]b. Pleural effusion was transudate and the sputum acid-fast bacillus (AFB) stain and TB polymerase chain reaction assay were negative. The patient was prescribed heart failure medication and discharged.{Figure 1}

Five weeks later, sputum AFB culture showed positive result. The patient was diagnosed with pulmonary TB with mediastinal lymphadenopathy and constrictive pericarditis, and anti-TB medications were administered. After 5 weeks of medication, a chest radiograph showed reduced pleural effusion with unchanged cardiomegaly [Figure 1]c.

And then 3 weeks later, he was admitted with orthopnea and skin lesions including generalized cutaneous exanthema and erythematous plaques [Figure 1]e. Dermatologist diagnosed the skin lesions as SJS with xerosis cutis. Chest radiography showed increased pleural effusion, and echocardiography revealed markedly reduced ejection fraction (37%), with worsening pericardial constriction [Figure 1]d. Because diuretics were not effective against the pleural effusion, we inserted a chest catheter.

On hospitalization day 6, his body temperature and blood pressure decreased to <35[degrees]C and 80/60 mmHg, respectively, and the lactic acidosis worsened (lactate, 6.7 mmol/L). To correct the circulatory deficit, we initiated more aggressive treatment using albumin and inotropes. His hypothermia and severe lactic acidosis continued for 3 days; thereafter, his body temperature began to increase, and the lactic acidosis gradually improved [Figure 1]g. With active topical medication, the skin lesions markedly improved by hospitalization day 15 [Figure 1]f. After overcoming hypothermia and lactic acidosis, his general condition remained stable.

SJS and toxic epidermal necrolysis are life-threatening cutaneous drug reactions in which the epidermis is separated from the dermis. [sup][1],[2] There are no universal diagnostic criteria for SJS, and the histologic findings are not diagnostic. The diagnosis of SJS is considered appropriate in patients with the following clinical features: Drug exposure 1-4 weeks prior to symptom onset; acute onset febrile illness and malaise; erythematous macules, targetoid lesions, or diffuse erythema; and necrosis of the epidermis. [sup][1],[2] Hypothermia is defined as a core body temperature <35[degrees]C and results from prolonged exposure to a cold environment, drug use, underlying pathological conditions such as diabetes or thyroid abnormalities, severe trauma. [sup][3],[4] Improving the cardiac function and normalizing the circulatory system are crucial to overcome hypothermia and lactic acidosis in severe heart failure patients. [sup][5]

In conclusion, SJS, hypothermia, lactic acidosis, and aggravated constrictive pericarditis are possible adverse events of anti-TB therapy. [sup][1],[3] Because treating TB in patients with underlying diseases can cause multiple problems or aggravate underlying diseases, attention is required to promptly identify and treat these adverse events.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1. Garcia-Doval I, LeCleach L, Bocquet H, Otero XL, Roujeau JC. Toxic epidermal necrolysis and Stevens-Johnson syndrome: Does early withdrawal of causative drugs decrease the risk of death? Arch Dermatol 2000;136:323-7.

2. Gravante G, Delogu D, Marianetti M, Trombetta M, Esposito G, Montone A. Toxic epidermal necrolysis and Steven Johnson syndrome: 11-years experience and outcome. Eur Rev Med Pharmacol Sci 2007;11:119-27.

3. Shirriffs GG, Bewsher PD. Hypothermia, abdominal pain, and lactic acidosis in phenformin-treated diabetic. Br Med J 1970;3:506.

4. Oualil H, Nejjari S, Bourkadi JE, Iraqi G. Hypothermia due to anti-tuberculosis drugs: First case. Rev Pneumol Clin 2014;70:298-301.

5. Ahmad S, Beckett M. Recovery from pH 6.38: Lactic acidosis complicated by hypothermia. Emerg Med J 2002;19:169-71.
COPYRIGHT 2015 Medknow Publications and Media Pvt. Ltd.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2015 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Correspondence
Author:Jung, Sang-Ok; Cho, Min-Ji; Park, Dong-Il; Kim, Sun-Young; Kim, Ju-Ock; Jung, Sung-Soo; Park, Hee-Su
Publication:Chinese Medical Journal
Article Type:Clinical report
Date:Oct 20, 2015
Words:696
Previous Article:Sudden Thrombosis in Coronary Artery Bypass Grafting Surgery.
Next Article:Scalp Avulsion Combined with Unusual Severe Open Craniocerebral Avulsion Injury.
Topics:

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters